Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 18, NWS Baltimore/Washington

April 7, 2016Anne Arundel County, Calvert County, Prince George's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 7, 2016, 5:30 PM EDT for Anne Arundel County, Calvert County, Prince George's County, Maryland. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2016, 5:30 PM EDT (21:30 UTC)
Expired
Apr 7, 2016, 6:00 PM EDT
In force
30 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Anne Arundel County, MD, Calvert County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2016-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2016-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:47 PM EDT, 43 minutes earlier.

Area forecast discussion, Apr 7, 4:47 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT THU APR 7 2016

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. ANOTHER STORM
SYSTEM WILL MOVE ACROSS THE REGION FRIDAY NIGHT AND SATURDAY. HIGH
PRESSURE WILL BUILD IN SUNDAY. A WARM FRONT WILL MOVE ACROSS THE
AREA MONDAY FOLLOWED BY A COLD FRONT TUESDAY. HIGH PRESSURE BUILDS
IN FOR THE MIDDLE OF THE WEEK.&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A LOW PRESSURE ACROSS NEW ENGLAND WITH AN ASSOCIATED COLD FRONT
WILL MOVE EAST OF THE REGION TONIGHT. SCATTERED SHOWERS WHICH FIRED
UP THIS AFTERNOON WILL DECREASE QUICKLY THIS EVENING WITH THE LOSS
OF DAYTIME HEATING. CLOUD COVER SHOULD BREAK UP SOME TONIGHT ACROSS
THE REGION. HOWEVER, ALONG THE APPALACHIAN MOUNTAINS UPSLOPE FLOW
AND SOME LAKE EFFECT MOISTURE WILL LIKELY LEAD TO CONTINUED
CHANCES OF RAIN SHOWERS CHANGING TO SNOW AS TEMPERATURES FALL
TONIGHT. SOME SPOTS MAY SEE AN INCH OR TWO OF ACCUMULATION AT THE
HIGHEST PEAKS. LOW TEMPERATURES WILL RANGE FROM THE UPPER 30'S
ALONG INTERSTATE 95 TO THE 20'S IN THE MOUNTAINS. DID NOT DEVIATE
MUCH FROM MOS GUIDANCE ON MOST WX ELEMENTS. QPF AMOUNTS LARGELY
BASED ON SREF AND WPC WILL BE UNDER 1/10TH OF AN INCH THROUGH
EARLY EVENING. &&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
CONTINUED WEST TO NORTHWEST FLOW WILL BE PRESENT ON FRIDAY. THIS
WILL CONTINUE TO BRING COOLER AIR INTO THE REGION. WE WILL BE IN
BETWEEN SYSTEMS WITH A MIX OF SUN AND CLOUDS, MORE CLOUDS IN IN THE
MOUNTAINS DUE TO UPSLOPE FLOW. TEMPERATURES WILL LIKELY REBOUND INTO
THE 50'S FOR MOST OF THE REGION AFTER THE CHILLY START, COLDER
MOUNTAINS. TEMPERATURES MAY END UP SLIGHTLY HIGHER THAN MOS GUIDANCE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A WEAK CLIPPER SYSTEM MOVING THROUGH PENNSYLVANIA FRIDAY NIGHT IS
EXPECTED TO BRING SOME SNOW TO THE HIGHER ELEVATIONS IN THE
WEST...AND RAIN AND SNOW SHOWERS FURTHER EAST. THE QUESTION IS
WHETHER OR NOT ENOUGH SNOW WILL FALL TO WARRANT AN ADVISORY. THE
TEMPERATURES WILL CERTAINLY BE COLD ENOUGH AS A MID-LEVEL TROUGH
DIGS SOUTH INTO THE MID-ATLANTIC REGION BRINGING WITH IT COLDER-
THAN-NORMAL AIR FOR THE WEEKEND. HOWEVER...WITH QPF VALUES
GENERALLY LESS THAN 0.25 INCHES...THERE DOES NOT APPEAR TO BE
ENOUGH MOISTURE TO WARRANT ANY HEADLINES AT THIS TIME. LATER
SHIFTS CAN RE-EVALUATE. LIGHT SNOW CHANGING TO RAIN OR A
RAIN/SNOW MIXTURE IN THE LOWER ELEVATIONS SHOULD ACCUMULATION IN
THOSE AREA. NORTH TO NORTHWEST WINDS WILL PICK UP FOR A TIME ON
SATURDAY AS THE PRESSURE GRADIENT TIGHTENS OVER THE MID- ATLANTIC
REGION, BUT THESE WINDS WILL GRADUALLY SLACKEN SATURDAY NIGHT
INTO SUNDAY MORNING AS HIGH PRESSURE BUILDS IN FROM THE WEST.

AS THE MID-LEVEL TROUGH MOVES NORTHEAST, THE FLOW BECOMES ZONAL,
RESULTING IN A MODIFICATION OF TEMPERATURES ON MONDAY, WITH ABOVE
NORMAL READINGS EXPECTED. PRECIPITATION ASSOCIATED WITH A COLD
FRONT SINKING SOUTH ACROSS THE REGION WILL BRING THE CHANCE OF
RAIN SHOWERS LATE SUNDAY NIGHT INTO WEDNESDAY AS IT TAKES ITS
TIME MOVING EAST. TEMPERATURES BEHIND THIS FRONT WILL ONCE AGAIN
DROP BELOW NORMAL LATER ON TUESDAY...AND NOT REBOUND TO THE NORMAL
RANGE UNTIL THE END OF THE WEEK...WITH HIGHS AROUND TEN DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR, WE MAY STILL HAVE A BRIEF SHOWER LATE THIS AFTERNOON
AT ALL TAF SITES WHICH MAY CAUSE A TEMPORARY REDUCTION IN CEILINGS
AND VISIBILITIES. LOCALIZED WIND GUSTS AROUND 30 TO 35 KNOTS ARE
POSSIBLE IN SHOWERS LATE THIS AFTERNOON. VFR OVERNIGHT WITH
WESTERLY WINDS AROUND 10 KNOTS, POTENTIAL FOR ANOTHER ROUND OF
GUSTY WESTERLY WINDS FRIDAY AFTERNOON.

SUB-VFR FRIDAY NIGHT INTO SATURDAY WITH RAIN SHOWERS POSSIBLY
BECOMING SNOW SHOWERS LATE FRIDAY NIGHT AND SAT MORNING. IF THIS
HAPPENS IFR POSSIBLE. GUSTY WINDS SATURDAY FROM NW. VFR SATURDAY
NIGHT AND SUNDAY. A COLD FRONT APPROACHES FROM THE WEST MONDAY
NIGHT BUT WILL TAKE UNTIL LATE TUESDAY TO PASS COMPLETELY THROUGH
THE AREA.

&&

.MARINE...
A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH THIS EVENING.
MOST OF THE GRADIENT WINDS SHOULD BE AROUND 20 TO 30 KNOTS...SCA
CRITERIA. HOWEVER...SCATTERED TO NUMEROUS SHOWERS ARE PRODUCING
WIND GUSTS AROUND 35 KNOTS AND THIS WILL CONTINUE THROUGH THE
EVENING. THEREFORE...A GALE WARNING IS IN EFFECT UNTIL THESE
SHOWERS DISSIPATE. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
WATERS OVERNIGHT INTO FRIDAY.

GALES ARE POSSIBLE ON SATURDAY AS A CLIPPER SYSTEM, MID-LEVEL
TROUGH, AND PRESSURE GRADIENT EFFECT THE AREA. HIGH PRESSURE
BUILDS EAST ACROSS THE WATERS SUNDAY WITH MORNING NWLY FLOW
BECOMING SLY IN THE LATE AFTERNOON. GUSTY SWLY FLOW WITH SCA
LIKELY MONDAY AND MONDAY NIGHT AHEAD OF A COLD FRONT THAT REACHES
THE CHESAPEAKE BAY TUESDAY.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES WILL CONTINUE TO FALL THIS EVENING.
HOWEVER...MINOR IS FLOODING IS OCCURRING AT ANNAPOLIS. WATER
LEVELS SHOULD DROP BELOW MINOR FLOODING THRESHOLDS LATER THIS
EVENING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY
     FOR ANZ530>543.
     GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530>543.

&&

UPDATE...BJL
PREVIOUS...99
Hazardous weather outlook, Apr 7, 5:10 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT THU APR 7 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
510 PM EDT THU APR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

GUSTY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EARLY EVENING. A FEW SHOWERS AND ISOLATED
THUNDERSTORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS.

A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS ARE POSSIBLE OVER THE WATERS ON SATURDAY.

BELOW FREEZING TEMPERATURES ARE EXPECTED ACROSS THE REGION
SATURDAY NIGHT...WHICH WOULD DAMAGE OR KILL TENDER VEGETATION. A
FREEZE WARNING MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
510 PM EDT THU APR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ACCUMULATING SNOW IS EXPECTED ALONG AND WEST OF THE ALLEGHENY
FRONT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOW IS EXPECTED ALONG AND WEST OF THE ALLEGHENY
FRONT FRIDAY.

ACCUMULATING SNOW IS LIKELY FRIDAY NIGHT THROUGH SATURDAY FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT.

BELOW FREEZING TEMPERATURES ARE EXPECTED ACROSS THE REGION FRIDAY
AND SATURDAY NIGHTS...WHICH WOULD DAMAGE OR KILL TENDER
VEGETATION. A FREEZE WARNING MAY BE REQUIRED FOR AREAS WHERE THE
GROWING SEASON HAS STARTED...WHICH IS INCLUDES LOCATIONS EAST OF
THE POTOMAC HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 7, 12:48 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1248 PM EDT THU APR 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     TSTM WND DMG     1 ENE HIGHLANDTOWN      39.30N  76.53W
04/07/2016                   BALTIMORE          MD   EMERGENCY MNGR

            ROOF DAMAGE TO A TRUCK BUSINESS.

&&

EVENT NUMBER LWX1603699

STRONG
Local storm report, Apr 7, 1:15 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT THU APR 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     TSTM WND DMG     1 ENE HIGHLANDTOWN      39.30N  76.53W
04/07/2016                   BALTIMORE          MD   EMERGENCY MNGR

            ROOFING MATERIAL STRIPPED FROM ROOF OF A BUSINESS AND
            THROWN ONTO A CAR DEARSHIP AND NORTH PT BLVD.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1603699

STRONG
Local storm report, Apr 7, 2:27 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT THU APR 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     TSTM WND DMG     3 SSE LA PLATA          38.50N  76.94W
04/07/2016                   CHARLES            MD   EMERGENCY MNGR

            ONE TREE SNAPPED.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1603698

STRONG
Local storm report, Apr 7, 2:29 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT THU APR 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     TSTM WND DMG     POTOMAC HEIGHTS         38.61N  77.12W
04/07/2016                   CHARLES            MD   EMERGENCY MNGR

            TREE UPROOTED INTO HOME. LARGE BRANCH SNAPPED OFF TOO.
            SOME ADDITIONAL SHINGLE DAMAGE.

&&

EVENT NUMBER LWX1603700

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:11 AM EDTSmall Craft AdvisoryLWX12 hr
Apr 7, 9:54 AM EDTSpecial Marine WarningLWX81 min
Apr 7, 10:18 AM EDTSpecial Marine WarningLWX87 min
Apr 7, 11:22 AM EDTSpecial Marine WarningLWX83 min
Apr 7, 3:59 PM EDTSpecial Marine WarningLWX91 min
Apr 7, 4:09 PM EDTSpecial Marine WarningLWX66 min
Apr 7, 4:23 PM EDTGale WarningLWX6 hr
Apr 7, 4:23 PM EDTSmall Craft AdvisoryLWX26 hr
Apr 7, 5:00 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Alexandria45 min
Apr 7, 6:05 PM EDTSevere Thunderstorm WarningLWXCulpeper, King George, Orange, Spotsylvania, Stafford, City of Fredericksburg25 min
Apr 7, 6:50 PM EDTWinter Weather AdvisoryLWXHighland14 hr
Apr 7, 10:03 AM EDTSpecial Weather StatementLWXSaint Mary's57 min
Apr 7, 10:33 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Montgomery, Prince George's41 min
Apr 7, 10:44 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Harford, Howard, Prince George's, City of Baltimore61 min
Apr 7, 4:39 PM EDTCoastal Flood AdvisoryLWXAnne Arundel3 hr
Apr 7, 5:04 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Harford41 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.